Alabama, 2011

Hail and Damaging Winds in Alabama, September 14, 2011

September 14, 2011 · NWS BMX · 5 events in 4 counties and zones

An upper level short-wave trough moved across the Mississippi Valley on September 14 producing a broken line of thunderstorms that moved across Central Alabama. As the line of storms interacted with the moderately unstable air across Alabama, a few thunderstorms became severe, leading to isolated reports of straight line wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level short-wave trough moved across the Mississippi Valley on September 14 producing a broken line of thunderstorms that moved across Central Alabama. As the line of storms interacted with the moderately unstable air across Alabama, a few thunderstorms became severe, leading to isolated reports of straight line wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 14, 2:13 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 14, 2:13 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT WED SEP 14 2011

.DISCUSSION...

A COLD FRONT CONTINUES TO APPROACH CENTRAL ALABAMA THIS AFTERNOON.
ALTHOUGH A GOOD AMOUNT OF PRECIPITATION HAS DEVELOPED ACROSS
WESTERN MISSISSIPPI...IT HAS STRUGGLED TO MOVE MUCH FARTHER EAST.
HOWEVER...AS WE APPROACH PEAK HEATING...ISOLATED THUNDERSTORMS ARE
BEGINNING TO DEVELOP ACROSS NORTHERN MISSISSIPPI. EXPECT FOR THAT
ACTIVITY TO INCREASE IN COVERAGE AS WE HEAD INTO THE EVENING
HOURS.

FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY. WE COULD
STILL SEE A FEW LINGERING SHOWERS OR STORMS AHEAD OF THE
FRONT...ESPECIALLY IF THE FRONT IS STILL IN THE AREA AS WE REACH
PEAK TIME HEATING. DRIER AIR WILL BEGIN TO MOVE IN THURSDAY
EVENING.

CONDITIONS WILL REMAIN DRY THROUGH THE WEEKEND AND POSSIBLY
THROUGH EARLY NEXT WEEK AS A WEDGE BRINGS IN ADDITIONAL DRIER AIR
IN THE LOW LEVELS. RAIN COULD RETURN TO THE AREA TOWARDS THE
LATTER HALF OF NEXT WEEK.

TEMPERATURE WISE...WE WILL BE HEADING INTO A BIT OF A COOL DOWN FOR
THIS WEEKEND ONCE THE COOLER AIR IS IN PLACE. TEMPERATURES COULD
REMAIN IN THE COOL SIDE THROUGH EARLY NEXT WEEK ESPECIALLY IF THE
WEDGE DOES IN FACT MOVE IN.

10/ARM

&&

.AVIATION...
18Z TAF DISCUSSION.

A WEAK FRONT WILL MOVE THROUGH THE AREA TONIGHT AND TOMORROW. EXPECT
SCT SHOWERS AND THUNDERSTORMS TO MOVE INTO WESTERN CENTRAL ALABAMA
LATE THIS AFTERNOON AND EARLY EVENING...AND SPREAD ACROSS THE AREA
OVERNIGHT. A WIND SHIFT TO THE NORTHWEST IS EXPECTED BEGINNING AT
THE NORTHWESTERN TERMINALS THURSDAY MORNING AS THE FRONT MOVES
THROUGH THE AREA. A PERIOD OF MVFR CEILINGS AND LIGHT RAIN WILL
LINGER BEHIND THE FRONT.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  81  55  74  55 /  30  20  10  10  10
ANNISTON    65  85  58  75  56 /  20  30  10  10  10
BIRMINGHAM  67  82  58  74  58 /  30  20  10  10  10
TUSCALOOSA  68  79  57  79  58 /  40  20  10  10  10
CALERA      67  80  58  75  59 /  30  20  10  10  10
AUBURN      69  85  62  77  59 /  10  30  10  10  10
MONTGOMERY  68  88  60  82  62 /  20  30  10  10  10
TROY        65  89  61  81  63 /  10  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 14, 3:40 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT WED SEP 14 2011

ALZ011>015-017>050-152143-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
440 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST OF
INTERSTATE 65 AND NORTH OF INTERSTATE 20 59 THROUGH 10 PM.  THE
MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Sep 14, 4:54 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED SEP 14 2011

ALZ011-150000-
MARION AL-
554 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 PM CDT...

AT 554 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF FAIRVIEW...OR 8 MILES SOUTHWEST OF RED
BAY...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  HACKLEBURG...
  BRINN...
  SHOTSVILLE...

&&

LAT...LON 3431 8764 3430 8764 3402 8779 3411 8821
      3430 8819 3433 8817
TIME...MOT...LOC 2254Z 292DEG 16KT 3433 8818

27

The radar

The Columbus AFB radar (KGWX), 53 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
September 14, 5:33 PM CST
Where
Marion County, 5.13 mi SSW of Wiginton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.210, -87.900

Several trees and powerlines were reported down in the Shiloh Community, along County Road 20.

Thunderstorm Wind, Winston

When
September 14, 6:10 PM CST
Where
Winston County, 0.69 mi N of Haleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
34.240, -87.620

Several trees were reported down around the city of Haleyville.

Thunderstorm Wind, Winston

When
September 14, 6:18 PM CST
Where
Winston County, 2.39 mi ESE of Natural Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.090, -87.560

Trees were reported down blocking one lane on Highway 278.

Hail, Fayette

When
September 14, 6:30 PM CST
Where
Fayette County, 5.57 mi ESE of Hubertville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.790, -87.660

Quarter size hail was reported on County Road 49, near Fowlers Crossroads.

Thunderstorm Wind, Walker

When
September 14, 7:45 PM CST
Where
Walker County, 0.9 mi NW of Cordova
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.760, -87.190

Trees and powerlines were reported down in and around Cordova.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348869, 348871, 348872, 348873, 348874.